Alert archive / Wisconsin / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS La Crosse, WI

June 22, 2009Taylor County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jun 22, 2009, 4:53 AM CDT for Taylor County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2009, 4:53 AM CDT (09:53 UTC)
Expired
Jun 22, 2009, 8:00 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Taylor County, WI

The radar

The La Crosse radar (KARX), 170 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KARX 220953
FFWARX
WIC119-221300-
/O.NEW.KARX.FF.W.0006.090622T0953Z-090622T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
453 AM CDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 800 AM CDT

* AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RAINFALL ESTIMATES FROM RADAR INDICATE OF 2 TO 3 
  INCHES OF RAIN HAS FALLEN NORTH OF DONALD AND BETWEEN JUMP RIVER 
  AND SHELDON...WITH CONTINUED RAINFALL RATES OF 2 TO 3 INCHES PER 
  HOUR.
 
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...JUMP
  RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. MOST FLOOD RELATED DEATHS OCCUR AT NIGHT. IF
FLOODING IS OBSERVED ACT QUICKLY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND
PICKUPS. REMEMBER...TURN AROUND DONT DROWN.

&&

LAT...LON 4538 9067 4532 9067 4525 9069 4523 9093
      4527 9094 4538 9093 4538 9092

$$
RRS
2 follow-up statements
000 
WGUS73 KARX 221104
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 AM CDT MON JUN 22 2009

WIC119-221300-
/O.CON.KARX.FF.W.0006.000000T0000Z-090622T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR WI-
604 AM CDT MON JUN 22 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN TAYLOR
COUNTY UNTIL 800 AM CDT...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER 
RADAR ESTIMATED AS MUCH AS 3 TO 4 INCHES OF RAIN HAD FALLEN IN PARTS 
OF THE WARNING AREA...WITH CONTINUED RAINFALL RATES OF AROUND AN 
INCH PER HOUR.

SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...JUMP RIVER AND DONALD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4538 9067 4532 9067 4525 9069 4523 9093
      4527 9094 4538 9093 4538 9092

$$
RRS
000 
WGUS73 KARX 221210
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 AM CDT MON JUN 22 2009

WIC119-221300-
/O.CON.KARX.FF.W.0006.000000T0000Z-090622T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR WI-
710 AM CDT MON JUN 22 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN TAYLOR
COUNTY UNTIL 800 AM CDT...

AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATED AS MUCH AS 3 TO 5 INCHES OF RAIN FELL 
ACROSS PARTS OF THE WARNING AREA BETWEEN 4 AM AND 7 AM THIS MORNING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE AREAS 
BETWEEN JUMP RIVER...SHELDON...DONALD AND HANNIBAL.

CULVERTS AND DITCHES WERE REPORTED FULL OF WATER ALONG COUNTY ROAD M 
BETWEEN GILMAN AND JUMP RIVER...BUT NO REPORTS OF WATER ACTUALLY 
OVER ROADS HAD YET BEEN RECEIVED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4538 9067 4532 9067 4525 9069 4523 9093
      4527 9094 4538 9093 4538 9092

$$
RRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:09 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 22, 3:09 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
309 AM CDT MON JUN 22 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERN IS ON TEMPERATURES AND HEAT INDEX VALUES TODAY
AND TUESDAY AND THEN RAIN CHANCES TONIGHT THROUGH WEDNESDAY
NIGHT.

07Z SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER SOUTHERN
MINNESOTA...WITH WARM FRONT EXTENDING SOUTHEAST TROUGH NORTHEAST IOWA
AND NORTHERN ILLINOIS. CONVECTION DEVELOPED ALONG THIS BOUNDARY LAST
EVENING BECOMING TORNADIC FOR A FEW HOURS OVER SOUTHERN MINNESOTA.
RADAR SHOWING THESE STORMS HAVE WEAKENED AND ARE MOVING ACROSS
CENTRAL AND WESTERN WISCONSIN. INFRARED SATELLITE IMAGERY SHOWS CLEAR
SKIES ACROSS MUCH OF IOWA WITH BACK EDGE OF CLOUDS NOW MOVING THROUGH
SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

HEIGHTS BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TODAY AS
UPPER RIDGE ACROSS THE CENTRAL CONUS EXPANDS NORTHWARD. 22.00Z NCEP
DETERMINISTIC MODELS IN GOOD AGREEMENT THROUGH THE PERIOD. AS
RIDGE BUILDS NORTHWARD MAIN BAND OF WESTERLIES SUPPRESSED TO NEAR THE
CANADIAN BORDER. AS IMPULSES MOVE THROUGH THE MEAN FLOW THEY BEGIN
TO FLATTEN THE RIDGE BY MID WEEK AND AS THE HIGH RETROGRADES TOWARD
THE DESERT SOUTHWEST ON THURSDAY...FLOW OVER THE REGION BECOME MORE
NORTHWESTERLY.

WEAKENING LOW LEVEL JET INTO SOUTHERN WISCONSIN WILL HELP SUPPORT
CONVECTION FOR THE EARLY MORNING HOURS...BUT AS HEIGHTS BUILD ALOFT
EXPECT MOSTLY SUNNY SKIES AND HOT TEMPERATURES. BOTH GFS AND NAM
SHOWING +20 TO +23 DEGREE CELSIUS 850MB TEMPERATURES ACROSS THE
REGION FOR MONDAY AND TUESDAY. THIS WILL GIVE US THE WARMEST
TEMPERATURES OF THE SEASON SO FAR. WITH THE MOIST LOW LEVELS HUMID
CONDITIONS WILL ALSO BE THE RULE. THE WARMEST DAY LOOKS TO BE TUESDAY
AS A WEAK BOUNDARY PUSHES INTO MINNESOTA AND GOOD COMPRESSIONAL
WARMING OUT AHEAD OF IT ACROSS THE FORECAST AREA. WILL LIKELY SEE
TEMPERATURES IN THE UPPER 80S TO LOWER 90S TODAY AND THE LOWER TO
MIDDLE 90S TUESDAY. SOME LOCATIONS ON TUESDAY MAY REACH HEAT ADVISORY
CRITERIA...ESPECIALLY ACROSS THE SOUTH HALF. WILL HOLD OFF ON ANY
HEADLINES AT THIS POINT AND HIT HARD IN THE HAZARDOUS WEATHER
OUTLOOK.

CONVECTIVE POTENTIAL LOOKS TO BE MINIMAL THROUGH TUESDAY AS AREA
SHOULD REMAIN CAPPED THROUGH MUCH OF THE PERIOD. ALTHOUGH HAVE
MAINTAINED THE LOWER END POPS ACROSS THE FAR WEST TONIGHT FOR
THE POSSIBILITY OF DECAYING CONVECTION FROM THE PLAINS MAKING IT
THIS FAR EAST. CONVECTION MORE LIKELY INTO THE AREA TUESDAY NIGHT
AND WEDNESDAY AS SHORTWAVE FLATTENS RIDGE ALLOWING FOR A WEAK
SURFACE BOUNDARY TO PUSH INTO MINNESOTA TUESDAY NIGHT AND THEN DROP
ACROSS THE AREA WEDNESDAY. AS FOR SEVERE THREAT...TUESDAY NIGHT
MAIN CAPE AXIS OF 2000-3000 J/KG AND DEEP SHEAR RESIDES OVER
MINNESOTA JUST NORTHWEST OF THE AREA. ON WEDNESDAY..WEAK
BOUNDARY DROPS ACROSS THE FORECAST AREA...BUT QUESTION WILL BE
AMOUNT OF CLOUDS AND HOW MUCH INSTABILITY THERE WILL BE.

.LONG TERM...THURSDAY THROUGH SUNDAY

SUMMER PATTERN TO CONTINUE IN THIS TIME FRAME AS LARGE SUB TROPICAL
HIGH REMAINS OVER THE SOUTHERN CONUS...WITH THE MAIN BAND OF
WESTERLIES ACROSS THE NORTHERN TIER OF STATES. BOTH THE 22.00Z GFS
AND ECMWF SHOW SHORTWAVE RIDGING TO BUILD ACROSS THE AREA
THURSDAY..WITH WEAK SURFACE BOUNDARY TO THE SOUTH. NEXT WAVE THEN
DROPS ACROSS THE AREA LATER IN THE WEEK AND CURRENT GRIDDED
DATABASE HAS LOWER END POPS IN THESE TIME FRAMES TO ACCOUNT FOR THESE
WAVES. THUS HAVE MADE NO CHANGES TO THIS TIME FRAME.

&&

.AVIATION...

SHRA/TSRA WILL CONTINUE TO EXIT OFF TO THE EAST OF THE TAF SITES
EARLY THIS MORNING. MOIST/UNSTABLE BOUNDARY LAYER AIRMASS WILL
REMAIN IN PLACE THROUGH THE PERIOD...BUT MAIN FORCING FOR SHRA/TSRA
WILL BE EAST OF THE TAF SITES THIS MORNING...THEN WEST/NORTH OF THEM
TONIGHT. MAIN AVIATION CONCERNS WILL BE SOME PATCHY MVFR/IFR CIGS/
VSBYS EARLY THIS MORNING AND PATCHY MVFR VSBYS IN HAZE THIS
AFTERNOON/EVENING...MVFR/IFR VSBYS IN FOG LATER TONIGHT INTO TUE
MORNING. WESTERLY WINDS AT AND ABOVE 850MB WILL BRING A DRIER MID/
UPPER LEVEL AIRMASS TO THE AREA TODAY BUT THE LOWER LEVELS WILL
REMAIN QUITE MOIST. WEAK GRADIENT WINDS OVER THE AREA TODAY/TONIGHT
AND CLEAR/MOSTLY CLEAR SKIES WILL BE FAVORABLE FOR PERSISTENCE OF
SOME HAZE TODAY AND FOG FORMATION TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RABERDING
AVIATION...RRS
Hazardous weather outlook, Jun 21, 11:26 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1126 PM CDT SUN JUN 21 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1126 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

CLUSTERS OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR IN THE STRONGEST
STORMS MAY LEAD TO SOME LOCALIZED...SHORT TERM RUNOFF ISSUES. SMALL
HAIL MAY ALSO FALL WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY THROUGH SATURDAY...SUMMER HEAT AND HUMIDITY WILL CONTINUE
TO BUILD ACROSS THE REGION. THE HEAT COULD BECOME OPPRESSIVE...
ESPECIALLY ON MONDAY AND TUESDAY AFTERNOONS WHEN HEAT INDICES ARE
EXPECTED TO CLIMB INTO THE MID TO UPPER 90S FOR SOME LOCATIONS.
MEANWHILE...VARIOUS WEATHER SYSTEMS WILL ALSO BE TRACKING ACROSS THE
REGION NEXT WEEK...BRINGING ALMOST DAILY THUNDERSTORM CHANCES.
WHILE ITS TOO EARLY TO DISCERN THE SEVERE WEATHER THREAT...THE VERY
WARM AND MOIST AIRMASS WOULD CERTAINLY SUPPORT THE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE UPCOMING WEEK BUT IT IS
TOO EARLY TO DISCERN WHEN.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:58 AM CDTAreal Flood WarningARXTaylor3 hr
Jun 22, 3:09 PM CDTHeat AdvisoryARXAdams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more27 hr

Nearby

Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.